Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Amarillo, TX

July 2, 2017Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 2, 2017, 6:02 PM CDT for Dallam County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 6:02 PM CDT (23:02 UTC)
Expired
Jul 2, 2017, 6:45 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 151 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:40 PM CDTTSTM WND GST 606 Wsw Ware, TXLATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS54 KAMA 022302
SVRAMA
TXC111-022345-
/O.NEW.KAMA.SV.W.0187.170702T2302Z-170702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
602 PM CDT SUN JUL 2 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Dallam County in the Panhandle of Texas...

* Until 645 PM CDT

* At 601 PM CDT, a severe thunderstorm was located 10 miles 
  southeast of Texline, or 19 miles southeast of Clayton, moving 
  east northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 10266 3606 10253 3605 10280 3606 10303
      3623 10304 3636 10304
TIME...MOT...LOC 2301Z 218DEG 19KT 3625 10293 

HAIL...1.00IN
WIND...60MPH
 
$$

Andrade
1 follow-up statement
283 
WWUS54 KAMA 022321
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
621 PM CDT SUN JUL 2 2017

TXC111-022345-
/O.CON.KAMA.SV.W.0187.000000T0000Z-170702T2345Z/
Dallam TX-
621 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN DALLAM COUNTY...

At 621 PM CDT, a severe thunderstorm was located 4 miles near Ware, 
or 15 miles northwest of Dalhart, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3649 10266 3606 10253 3605 10280 3606 10303
      3623 10304 3636 10304
TIME...MOT...LOC 2321Z 266DEG 26KT 3625 10273 

HAIL...1.00IN
WIND...60MPH
 
$$

Andrade

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:08 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 2, 4:08 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
408 PM CDT Sun Jul 2 2017

.DISCUSSION...
Isolated to scattered thunderstorms expected again this evening,
with convection possibly lingering past midnight in eastern
sections. Convergence zone seen in surface observations just east
of a line from Guymon to Borger is currently experiencing cumulus
development. Dryline-like feature poised near far northwest corner
of forecast area, with thunderstorm development already well
underway. Incoming shortwave trof in weak northwest mid-level flow
will provide support for continued convection this evening as
low-level jet develops.

Moist airmass remains in place Monday, with afternoon and evening
thunderstorms still plausible, owing to another shortwave trof,
with this one possibly driving a weak cold front into the
northwest part of the forecast area.

Low thunderstorm pops Tuesday afternoon through Wednesday night
confined to mainly southern and southeastern sections where better
low-level convergence expected to be positioned near weak frontal
boundary.

Dry thereafter as anticyclonic mid-level flow prevails in response
to strengthening ridge over Rockies. High temperatures mainly in
the mid- to upper-90s

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  96  67  96  67 /  20  20  30  20  20
Beaver OK                  67  98  66  97  68 /  20  20  30  10  20
Boise City OK              61  95  61  93  65 /  20  20  20  10  20
Borger TX                  69  99  69  98  69 /  30  20  30  10  20
Boys Ranch TX              67 100  67  99  67 /  30  20  20  10  20
Canyon TX                  66  97  66  96  67 /  30  20  20  20  20
Clarendon TX               68  96  67  95  70 /  30  20  30  20  30
Dalhart TX                 64  99  64  97  64 /  30  20  20  10  20
Guymon OK                  65  98  64  96  67 /  30  20  20  10  20
Hereford TX                66  98  66  97  66 /  30  20  20  20  30
Lipscomb TX                68  98  68  97  68 /  30  20  30  20  30
Pampa TX                   68  96  67  96  67 /  30  20  40  20  20
Shamrock TX                69  97  69  97  70 /  30  20  40  20  30
Wellington TX              70  98  70  98  71 /  30  20  30  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Jul 2, 4:07 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 PM CDT Sun Jul 2 2017

OKZ001>003-TXZ001>020-031130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
407 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected across the Texas
and Oklahoma Panhandles. A few storms may become strong to
marginally severe with one inch hail and damaging winds around 60
MPH being the primary hazards. Locally heavy rains will likely occur,
possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible for various portions of the
Panhandles Monday through Wednesday night. Some storms Monday
could become strong to marginally severe, producing one inch hail
and 60 MPH gusts. The threat for organized severe weather will be
low Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:10 PM CDTSpecial Weather StatementAMAHartley50 min
Jul 1, 7:57 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham93 min
Jul 1, 8:17 PM CDTSpecial Weather StatementAMADallam58 min
Jul 1, 8:58 PM CDTAreal Flood AdvisoryAMAOldham3 hr
Jul 1, 9:48 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham72 min
Jul 1, 11:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall60 min
Jul 1, 11:36 PM CDTSpecial Weather StatementAMARandall54 min
Jul 2, 2:13 AM CDTSpecial Weather StatementAMADonley32 min
Jul 2, 6:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.